Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Baltimore/Washington

May 23, 2012Prince William County, City of Manassas, City of Manassas Park, Virginia

NWS Baltimore/Washington issued this special weather statement at May 23, 2012, 12:30 AM EDT for Prince William County, City of Manassas, City of Manassas Park, Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2012, 12:30 AM EDT (04:30 UTC)
Expired
May 23, 2012, 1:30 AM EDT
In force
60 min
Issued by
NWS Baltimore/Washington

Counties City of Manassas, VA, City of Manassas Park, VA, Prince William County, VA

The radar

The Sterling radar (KLWX), 23 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2012-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2012-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WWUS81 KLWX 230430
SPSLWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 AM EDT WED MAY 23 2012

VAZ052-501-502-230530-
NORTHERN FAUQUIER VA-SOUTHERN FAUQUIER VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
1230 AM EDT WED MAY 23 2012

...VERY HEAVY DOWNPOURS TO AFFECT NORTHERN FAUQUIER...SOUTHERN 
FAUQUIER AND PRINCE WILLIAM/MANASSAS/MANASSAS PARK COUNTIES...

AT 1228 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND ISOLATED 
THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM 2 MILES 
SOUTHEAST OF CATHARPIN TO 4 MILES WEST OF BRISTERSBURG...MOVING 
NORTHEAST AT 15 MPH.  THIS ACTIVITY WAS PRODUCING TORRENTIAL 
DOWNPOURS...WITH RAINFALL RATES OVER 2 INCHES PER HOUR.

LOCATIONS IMPACTED INCLUDE BULL RUN AND MANASSAS.

WITH SATURATED GROUND...RAINFALL RATES WILL NOT NEED TO INCREASE 
MUCH IN ORDER FOR FLASH FLOODING TO RESULT. REMAIN ALERT...AND BE 
PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE 
MILE AND CAUSE PONDING OF WATER ON ROADWAYS AND RISES ON CREEKS AND 
STREAMS.

&&

LAT...LON 3882 7750 3881 7749 3880 7749 3880 7747
      3868 7732 3853 7762 3878 7782 3888 7758
TIME...MOT...LOC 0428Z 238DEG 12KT 3883 7754 3857 7768

$$
KONARIK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this special weather statement went out at May 22, 9:07 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 22, 9:07 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
907 PM EDT TUE MAY 22 2012

.SYNOPSIS...
LOW PRESSURE WILL PERSIST OVER THE MID ATLANTIC THROUGH THURSDAY.
HIGH PRESSURE IS THEN EXPECTED FOR THE SOUTHEASTERN AND MID ATLANTIC
STATES THROUGH THE MEMORIAL DAY WEEKEND...BRINGING MUCH ABOVE NORMAL
TEMPERATURES.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AN UPPER LOW IS TRACKING SLOWLY OVER THE SRN APPALACHIANS THIS EVE.
IN THE MID-ATLANTIC REGION...SHOWERS AND STORMS HAVE DEVELOPED NEAR A
SFC TROUGH. WITH VERY WEAK STEERING FLOW...THIS ACTIVITY HAS BEEN
CONFINED MAINLY OVER THE WRN TERRAIN AND IN CENTRAL FOOTHILLS THRU
SUNSET.

THE MAIN CONCERN WITH THE STORMS TNGT WILL BE LOCALLY HVY RAIN.
CONVECTION IS EXPECTED TO LAST LATE THIS EVE INTO THE OVNGT AS
STORMS PROGRESS EWD INTO AN ENVIRONMENT THAT HAS NOT BEEN WORKED
OVER. 00Z IAD RAOB THIS EVE IS SIMILAR IN SOME RESPECTS TO LAST
NGT'S SOUNDING...WEAK FLOW THRU MOST OF THE TROPOSPHERE...A DEEP
WARM/MOIST LAYER...AND A MODEST AMOUNT OF INSTABILITY. THE STALLED LLVL
BOUNDARY AND LLVL JET THAT WAS PARALLEL TO THE BOUNDARY NEAR THE
BLUE RIDGE LAST NGT WILL BE ABSENT TNGT...SO TRAINING OF CELLS ARE
NOT EXPECTED TNGT. NONETHELESS...WET ANTECEDENT CONDITIONS FROM
LAST NGT'S HVY RAINFALL HAS RESULTED IN VERY LOW FFG OVER PORTIONS
OF NRN VA AND THE FAR ERN PANHANDLE OF WV. HAVE ISSUED A FLASH
FLOOD WATCH AS LESS THAN AN INCH OF RAINFALL IN AN HR WILL BE
ENOUGH TO TRIGGER FLASH FLOODING AGAIN IN THE MOST SUSCEPTIBLE
PARTS OF PRINCE WILLIAM AND LOUDOUN COUNTIES. IF THE CURRENT LINE
OF CONVECTION OVER WRN MD PERSISTS...THE HIGHEST RISK FOR FLASH
FLOODING IN THE WATCH BOX WILL BE BETWEEN 11 PM AND 3 AM.

CONVECTION SHOULD WANE LATE TNGT AND ERY WED MRNG. HAVE ADJUSTED
POP/WX GRIDS ACCORDINGLY. WITH LOW CLOUDS DEVELOPING LATE
TNGT...MIN TEMPS WILL BE MILD...RANGING FROM THE UPPER 50S IN THE
HIGHLANDS TO MID 60S ALONG AND EAST OF I-95. PATCHY FOG EXPECTED
TO DEVELOP ERY WED MRNG. FOG MAY BECOME LOCALLY DENSE IN A FEW
PLACES WEST OF THE BLUE RIDGE IF BREAKS IN THE CLOUDS PERSIST.
THE EXTENT OF CLOUD BREAKS IS STILL UNCERTAIN ATTM.

ON WEDNESDAY...EXPECT A NEAR REPEAT PERFORMANCE WITH A LINGERING
TROUGH IN PLACE AND MOIST LOW LEVELS. INITIATION MAY BE SLIGHTLY
EARLIER...BUT LIKE TODAY THE HIGHEST COVERAGE WILL FAVOR AFTERNOON
AND EVENING /FOR LIKELY POPS/. AM WORRIED THERE MAY ALSO BE A MORE
WIDESPREAD RISK FOR HEAVY RAINFALL/FLASH FLOODING AND A FLASH FLOOD
WATCH COULD BECOME NECESSARY.

FOR TEMPERATURES FAVORED THE COOLER MET MOS ON WEDNESDAY GIVEN
EXPECTED CLOUDS AND SHOWERS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
THE UPPER LOW OVER THE MID ATLANTIC IS PROGGED TO FILL AND DRIFT
NORTHEAST WED NIGHT THROUGH THUR NIGHT PER LATEST GFS/ECMWF
GUIDANCE. REMNANT COOL AIR ALOFT WILL STILL BE SIGNIFICANT ENOUGH
FOR DIURNALLY DRIVEN THUNDERSTORMS...DYING OUT WEDNESDAY
EVENING...THEN FIRING AGAIN THURSDAY AFTERNOON. PWATS OF 1.2 TO 1.5
INCHES...SBCAPE 1500 TO 2000 J/KG...AND MINIMAL BULK SHEAR SUGGEST
SLOW MOVING GARDEN VARIETY THUNDERSTORMS. ANY FLOODING CONCERN WILL
DEPEND ON COVERAGE/INTENSITY OF WEDNESDAY ACTIVITY...BUT LOOKS TO BE
QUITE ISOLATED AT BEST FOR THURSDAY. WITH SELY FLOW EXPECT
TEMPERATURES ABOUT 10 DEGREES ABOVE NORMAL...MINS IN THE LOW TO MID
60S AND MAX TEMPS THURSDAY IN THE LOW TO MID 80S /DEPENDENT ON CLOUD
AND PRECIP COVERAGE/.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A RIDGE BUILDS FROM THE SERN US...EXPANDING INTO THE MID ATLANTIC
/PER GFS/ECMWF GUIDANCE/ FRIDAY CONTINUING THROUGH MEMORIAL DAY.
THIS WILL ENABLE A STRONG WARM AIR ADVECTION WITH NEAR RECORD
TEMPERATURES INTO THE REGION BY SATURDAY. STAYED CLOSE TO HPC
GUIDANCE WHICH CAME IN WARMER...MAX TEMPS LOW TO MID 90S SATURDAY
THROUGH MONDAY. A TROUGH CROSSES THE GREAT LAKES/ST LAWRENCE VALLEY
FRIDAY NIGHT AND SATURDAY WHICH SHOULD CAUSE ACTIVE WEATHER IN PA.
GUIDANCE KEEPS THIS NORTH OF THE MASON-DIXON FOR NOW...AND THE
STRENGTH OF THE RIDGE /590DAM AT 500MB/ SHOULD KEEP AT LEAST MOST OF
THE LWX CWA ON THE WARM SIDE. DEWPOINTS CURRENTLY PROGGED TO BE MORE
MID/UPR 60S WHICH WOULD PRODUCE HEAT INDICES ONLY A FEW DEGREES
ABOVE THE MAX TEMP /THUS MID TO UPR 90S HEAT INDICES EXPECTED/.
BOOSTED WORDING IN THE HWO FOR HEAT...PARTICULARLY CONSIDERING THE
HOLIDAY WEEKEND.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
SHRA WILL CONTINUE TO IMPACT CHO DURING THE MID EVE...WHICH MAY
LEAD TO MVFR CIGS/VSBYS THRU THE REMAINDER OF THE EVE. WITH THE
LATEST TAFS...DELAYED ONSET OF TSRA AT MRB/IAD AS CONVECTION
ALONG A SFC TROUGH IS MOVING SEWD SLOWLY. VIS/CIG RESTRICTIONS
POSSIBLE DURING STORMS BETWEEN 03Z-06Z. CONVECTION MORE LIKELY TO
WEAKEN AS IT MOVES FARTHER EWD TOWARD DCA/BWI/MTN LATE TNGT.

WITH LOW LEVEL MOISTURE REMAINING...EXPECT STRATUS AND PERHAPS
ALSO FOG TO DEVELOP OVERNIGHT. PERIOD OF IFR IS EXPECTED EARLY TO
DEVELOP DURING THE PRE-DAWN HRS WED MRNG BEFORE IMPROVING MID
MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED TO DEVELOP AGAIN
BY WEDNESDAY AFTERNOON. COVERAGE OF STORMS MAY BE HIGHEST NEAR CHO.

DIURNAL THUNDERSTORMS WEDNESDAY EVENING...THEN AGAIN THURSDAY.
ISOLATED IFR IN HEAVIEST RAINFALL. FOG POSSIBLE LATE NIGHTS SHOULD
CLEARING OCCUR...PARTICULARLY AT AREAS WITH SIGNIFICANT RAINFALL.
SELY FLOW THURSDAY INTO THE WEEKEND. HOT HIGH PRESSURE THIS
WEEKEND WITH ISOLATED AFTERNOON THUNDERSTORMS AT MOST.

&&

.MARINE...
FAIRLY WEAK WIND REGIME IN PLACE OVER THE WATERS...WITH AN
EAST/SOUTHEAST WIND GENERALLY 10 KT OR LESS THROUGH WEDNESDAY.
STORMS CURRENTLY OVER WRN MD THIS EVE ARE EXPECTED TO WEAKEN AS IT
APPROACHES THE WATERS LATE TNGT. STILL CANNOT RULE OUT AN ISO
LIGHTNING STRIKE OVNGT.

THUNDERSTORMS MAY AFFECT THE WATERS WEDNESDAY AFTERNOON/EVENING.

SELY FLOW 10 TO 15 KT WEDNESDAY NIGHT...INCREASING TO AROUND 20 KT
THURSDAY...A SMALL CRAFT ADVISORY IS EXPECTED...PROBABLY LESS THEN
FRIDAY /NO SCA EXPECTED/. FLOW BECOMES SWLY THEN THIS WEEKEND...WITH
SUB SCA HEADLINE FLOW.

&&

.TIDES/COASTAL FLOODING...
HIGH TIDE THIS EVENING HAS REMAINED BELOW MINOR TIDAL FLOODING
THRESHOLDS ALONG THE WRN SHORE...AND WILL REMAIN BELOW THRESHOLD
FOR THE TIDAL POTOMAC RVR LATE THIS EVE.

POSITIVE TIDAL ANOMALIES HAVE DECREASED A BIT THIS EVE TO AROUND
1/2 FT ABOVE NORMAL. ANOMALIES OF THIS MAGNITUDE ARE NOT EXPECTED
TO PRODUCE COASTAL FLOODING FOR THE WED MRNG HIGH TIDE CYCLE.
HOWEVER...IT WILL BE CLOSE ENOUGH THAT TIDES WILL NEED TO BE MONITORED
CLOSELY AT SENSITIVE LOCATIONS SUCH AS ANNAPOLIS AND ALEXANDRIA.

A MINOR COASTAL FLOOD THREAT WILL CONTINUE INTO THIS WEEKEND AS
SOUTHEASTERLY FLOW CONTINUES THROUGH FRIDAY...SLOWLY BECOMING SLY
THROUGH THE WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...FLASH FLOOD WATCH UNTIL 6 AM EDT WEDNESDAY FOR VAZ031-042-052-
     501-502.
WV...FLASH FLOOD WATCH UNTIL 6 AM EDT WEDNESDAY FOR WVZ053.
MARINE...NONE.

&&

UPDATE...KLEIN
PREV DISC...BPP/BAJ
Hazardous weather outlook, May 22, 7:26 PM EDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
726 PM EDT TUE MAY 22 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
726 PM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR PRINCE WILLIAM COUNTY
IN VIRGINIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MINOR COASTAL FLOODING IS POSSIBLE ALONG THE TIDAL POTOMAC RIVER AND
WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY CLOSE TO THE TIME OF
HIGH TIDE WEDNESDAY MORNING.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING...WHICH MAY LEAD TO FLASH FLOODING IN SOME AREAS.

MEMORIAL DAY WEEKEND...TEMPERATURES MAY EXCEED 90 DEGREES EACH
DAY...WITH HEAT INDEX VALUES POSSIBLY 95 TO 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE FORWARD
ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
726 PM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR PORTIONS OF NORTHERN
VIRGINIA AND THE EASTERN PANHANDLE OF WEST VIRGINIA.

LOCALLY HEAVY RAINFALL THIS EVENING MAY PRODUCE FLASH FLOODING IN
ISOLATED LOCATIONS OVER THE CENTRAL FOOTHILLS OF VIRGINIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING...WHICH MAY LEAD TO FLASH FLOODING IN SOME AREAS.

MEMORIAL DAY WEEKEND...TEMPERATURES EAST OF THE BLUE RIDGE
MOUNTAINS MAY EXCEED 90 DEGREES EACH DAY...WITH HEAT INDEX VALUES
POSSIBLY 95 TO 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE FORWARD
ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 22, 10:56 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1056 PM EDT TUE MAY 22 2012

VAZ037-050-230330-
ORANGE VA-ALBEMARLE VA-
1056 PM EDT TUE MAY 22 2012

...LOCALLY HEAVY RAINFALL TO AFFECT ORANGE AND NORTHEAST ALBEMARLE
COUNTIES...

AT 1054 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS ALONG A LINE EXTENDING FROM RHOADESVILLE TO 2 MILES
NORTH OF COBHAM...MOVING SOUTHEAST AT 5 MPH. THIS LINE OF STORMS
WILL HAVE THE POTENTIAL TO PRODUCE BETWEEN UP TO ONE INCH OF RAIN IN
AN HOUR.

LOCATIONS IMPACTED INCLUDE VERDIERSVILLE...COBHAM...LAHORE...
THORNHILL...MINE RUN AND GOLD DALE.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3811 7832 3835 7793 3828 7778 3812 7796
      3812 7798 3813 7800 3813 7806 3815 7810
      3813 7813 3812 7819 3813 7821 3804 7827
TIME...MOT...LOC 0254Z 304DEG 3KT 3826 7793 3809 7827
Special weather statement, May 22, 11:00 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 PM EDT TUE MAY 22 2012

MDZ003-004-VAZ028-030-031-040-042-501-WVZ052-053-230330-
FREDERICK MD-WASHINGTON MD-RAPPAHANNOCK VA-WARREN VA-CLARKE VA-
JEFFERSON WV-BERKELEY WV-NORTHERN FAUQUIER VA-LOUDOUN VA-FREDERICK VA-
1100 PM EDT TUE MAY 22 2012

...LOCALLY HEAVY RAINFALL TO AFFECT
FREDERICK...WASHINGTON...RAPPAHANNOCK...WARREN...CLARKE...JEFFERSON..
.BERKELEY...NORTHERN FAUQUIER...LOUDOUN AND FREDERICK COUNTIES...

AT 1058 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ALONG A LINE EXTENDING FROM 4
MILES NORTHWEST OF RINGGOLD TO BERRYVILLE TO 2 MILES NORTHWEST OF
KARO...MOVING SOUTHEAST AT 15 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING UP TO AN INCH OF RAINFALL AN HOUR.

LOCATIONS IMPACTED INCLUDE RANSON...CHARLES TOWN...FRONT ROYAL...
BOONSBORO...BLUEMONT...WOLFSVILLE...NEERSVILLE AND ROUND HILL.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3967 7730 3890 7777 3858 7814 3886 7837
      3893 7830 3897 7833 3923 7802 3973 7772
      3972 7737
TIME...MOT...LOC 0258Z 334DEG 11KT 3976 7760 3915 7797
          3889 7828
Special weather statement, May 22, 11:49 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1149 PM EDT TUE MAY 22 2012

MDZ003-004-230415-
FREDERICK MD-WASHINGTON MD-
1149 PM EDT TUE MAY 22 2012

...LOCALLY HEAVY RAINFALL TO AFFECT FREDERICK AND WASHINGTON
COUNTIES...

AT 1148 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
ALONG A LINE EXTENDING FROM SABILLASVILLE TO ROHRERSVILLE...MOVING
EAST AT 10 MPH. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE UP
TO ONE INCH OF RAINFALL AN HOUR.

LOCATIONS IMPACTED INCLUDE THURMONT...EMMITSBURG...BRADDOCK HEIGHTS
AND FREDERICK.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3972 7722 3970 7722 3969 7724 3968 7724
      3964 7727 3964 7731 3961 7729 3958 7722
      3934 7743 3935 7775 3938 7775 3939 7773
      3943 7776 3943 7780 3973 7756
TIME...MOT...LOC 0348Z 273DEG 10KT 3970 7745 3943 7768
Special weather statement, May 23, 12:15 AM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1215 AM EDT WED MAY 23 2012

VAZ055-056-230445-
STAFFORD VA-SPOTSYLVANIA VA-
1215 AM EDT WED MAY 23 2012

...LOCALLY HEAVY RAINFALL TO AFFECT STAFFORD AND SPOTSYLVANIA COUNTIES...

AT 1214 AM EDT...DOPPLER RADAR INDICATED A SHOWERS AND THUNDERSTORMS
PRODUCING LOCALLY HEAVY RAINFALL 3 MILES SOUTHEAST OF
CHANCELLORSVILLE...MOVING EAST AT 10 MPH. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE UP TO ONE INCH AN HOUR OF RAINFALL.

LOCATIONS IMPACTED INCLUDE MASSAPONAX AND FREDERICKSBURG.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3822 7781 3835 7771 3838 7765 3838 7764
      3836 7764 3837 7762 3834 7736 3824 7737
      3816 7745
TIME...MOT...LOC 0414Z 267DEG 8KT 3826 7759
Special weather statement, May 23, 12:29 AM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1229 AM EDT WED MAY 23 2012

VAZ042-053-230530-
LOUDOUN VA-FAIRFAX VA-
1229 AM EDT WED MAY 23 2012

...LOCALLY HEAVY RAINFALL TO AFFECT LOUDOUN AND FAIRFAX COUNTIES...

AT 1228 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND ISOLATED
THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL OVER
BRAMBLETON...MOVING EAST AT 10 MPH. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY DOWNPOURS...WITH UP TO AN INCH OF
RAINFALL IN AN HOUR.

LOCATIONS IMPACTED INCLUDE ASHBURN...SOUTH RIDING...COUNTRYSIDE...
DULLES INTERNATIONAL AIRPORT...HERNDON...RESTON...CHANTILLY...WOLF
TRAP AND OAKTON.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3901 7725 3898 7723 3897 7720 3897 7718
      3896 7716 3878 7726 3896 7768 3911 7759
TIME...MOT...LOC 0428Z 286DEG 7KT 3898 7753
Special weather statement, May 23, 12:30 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 AM EDT WED MAY 23 2012

VAZ052-501-502-230530-
NORTHERN FAUQUIER VA-SOUTHERN FAUQUIER VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
1230 AM EDT WED MAY 23 2012

...VERY HEAVY DOWNPOURS TO AFFECT NORTHERN FAUQUIER...SOUTHERN
FAUQUIER AND PRINCE WILLIAM/MANASSAS/MANASSAS PARK COUNTIES...

AT 1228 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND ISOLATED
THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM 2 MILES
SOUTHEAST OF CATHARPIN TO 4 MILES WEST OF BRISTERSBURG...MOVING
NORTHEAST AT 15 MPH.  THIS ACTIVITY WAS PRODUCING TORRENTIAL
DOWNPOURS...WITH RAINFALL RATES OVER 2 INCHES PER HOUR.

LOCATIONS IMPACTED INCLUDE BULL RUN AND MANASSAS.

WITH SATURATED GROUND...RAINFALL RATES WILL NOT NEED TO INCREASE
MUCH IN ORDER FOR FLASH FLOODING TO RESULT. REMAIN ALERT...AND BE
PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND CAUSE PONDING OF WATER ON ROADWAYS AND RISES ON CREEKS AND
STREAMS.

&&

LAT...LON 3882 7750 3881 7749 3880 7749 3880 7747
      3868 7732 3853 7762 3878 7782 3888 7758
TIME...MOT...LOC 0428Z 238DEG 12KT 3883 7754 3857 7768

KONARIK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:28 PM EDTFlash Flood WarningLWXPage, Rockingham3 hr
May 22, 10:56 PM EDTSpecial Weather StatementLWXOrange34 min
May 22, 11:00 PM EDTSpecial Weather StatementLWXClarke, Rappahannock, Warren30 min
May 23, 12:15 AM EDTSpecial Weather StatementLWXCity of Fredericksburg30 min
May 23, 12:29 AM EDTSpecial Weather StatementLWXFairfax, City of Fairfax61 min
May 23, 12:46 AM EDTFlash Flood WarningLWXFauquier, Prince William, City of Manassas, City of Manassas Park3 hr
May 23, 1:49 AM EDTSpecial Weather StatementLWXFairfax, City of Alexandria, City of Fairfax56 min
May 23, 4:07 AM EDTAreal Flood WarningLWXPrince William, City of Manassas, City of Manassas Park6 hr
May 23, 4:04 PM EDTSpecial Weather StatementLWX26 min
May 23, 4:32 PM EDTSpecial Weather StatementLWXLoudoun28 min
May 23, 5:09 PM EDTSpecial Weather StatementLWXClarke36 min
May 23, 5:18 PM EDTSpecial Weather StatementLWXLoudoun27 min
May 23, 5:24 PM EDTFlash Flood WarningLWXFairfax, Loudoun, Prince William96 min
May 23, 5:24 PM EDTSpecial Weather StatementLWXCity of Manassas36 min
May 23, 5:26 PM EDTSpecial Weather StatementLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church34 min
May 23, 5:50 PM EDTSpecial Weather StatementLWXLoudoun25 min
May 23, 6:01 PM EDTSpecial Weather StatementLWXFairfax, City of Fairfax, City of Falls Church29 min
May 23, 6:10 PM EDTSpecial Weather StatementLWXRappahannock35 min
May 23, 6:33 PM EDTSpecial Weather StatementLWXFrederick27 min
May 23, 6:59 PM EDTSpecial Weather StatementLWXFauquier31 min
May 23, 7:24 PM EDTSpecial Weather StatementLWXPrince William36 min
May 23, 7:37 PM EDTSpecial Weather StatementLWXFauquier23 min
May 23, 7:39 PM EDTSpecial Weather StatementLWXAlbemarle, City of Charlottesville36 min
May 23, 7:53 PM EDTFlash Flood WarningLWXFauquier, Prince William, City of Manassas, City of Manassas Park3 hr
May 22, 11:49 PM EDTSpecial Weather StatementLWXFrederick26 min
May 23, 3:04 PM EDTSpecial Weather StatementLWXMontgomery26 min
May 23, 4:07 PM EDTSpecial Weather StatementLWXCarroll23 min
May 23, 4:29 PM EDTSpecial Weather StatementLWXMontgomery31 min
May 23, 5:47 PM EDTSpecial Weather StatementLWXBaltimore28 min
May 23, 6:41 PM EDTSpecial Weather StatementLWXCarroll34 min
May 23, 7:08 PM EDTSpecial Weather StatementLWXCarroll37 min
May 23, 7:19 PM EDTSpecial Weather StatementLWXHampshire26 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.